Idaho, 2015

High Wind in Idaho, November 17, 2015

November 17, 2015 · NWS OTX · 16 events in 6 counties and zones

An intense surface low pressure system moved from west to east along the Southern British Columbia border and dragged a cold front through as well. and resulted in widespread power outages and is noted as the most damage seen by Avista utilities from a natural disaster in its 126-year history with an estimated 180,000 Avista utilities customers without power at peak after the windstorm.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An intense surface low pressure system moved from west to east along the Southern British Columbia border and dragged a cold front through as well. The resulting high winds brought about substantial damage across North Idaho....and resulted in widespread power outages and is noted as the most damage seen by Avista utilities from a natural disaster in its 126-year history with an estimated 180,000 Avista utilities customers without power at peak after the windstorm. One indirect fatality from the storm was reported in North Idaho. A state disaster declaration prepared for the four Idaho counties of Benewah, Bonner, Boundary and Kootenai included an initial damage estimate of $2.6 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 16, 10:36 PM PST, 1 hour 24 minutes earlier.

Area forecast discussion, Nov 16, 10:36 PM PST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1036 PM PST MON NOV 16 2015

**Historic wind event on tap for Tuesday**

.SYNOPSIS...
Damaging winds are likely on Tuesday as strong low pressure system
tracks through the area. Prior to this...a mix of rain and snow
will occur tonight with accumulating snow for the Cascades,
northern valleys, and Idaho Panhandle. Then a transition to
cooler temperatures, with more rain and snow showers is
anticipated for late in the week.

&&

.DISCUSSION...
The much anticipated light snow event is finally panning
out...albeit late by a few hours. Snow accumulating on grassy
surfaces mainly north if I90 with a heavier band now showing up
from about Dayton up to Davenport. Temperatures south of I90 are
in the mid to upper 30s while temps are hovering closer to
freezing to the north. The heavier intensity snow is allowing it
to briefly accumulate as the rate overcomes the melting...this
won't last long as the warm front passes through in the next few
hours and shoots temperatures back up into the upper 30s. The
exception will be the more protected valleys of northeast WA and
the ID panhandle.

We will then shift our focus on the historic wind event for
Tuesday.

**Historic wind event on tap for Tuesday**

00Z models came in and didn't back down a bit for the winds
Tuesday. No changes to forecast necessary as we are calling for
widespread 50 to 65 mph winds. The record winter (non-convective)
gust at KGEG is 67 mph which is in line with our thinking. Whether
records are broken or not Tuesday, anticipating power outages due
to downed trees and branches on power lines. High wind warning
still in place with no changes made.
/AB

&&

.AVIATION...
00Z TAFS:

***Very strong winds expected across the area 18z Tuesday to 06z
 Wednesday***

Challenging forecast with isolated IFR conditions due to snow but
that will only last a few more hours. As the warm front moves
through the region overnight, anticipate ceilings and vis will
improve although winds will become the main concern. Very strong
winds likely for all TAF locations with the peak between 21z to
04z. Nudged the gusts up a few knots for most locations as
confidence increases for this event.
/AB

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        32  55  33  41  30  41 / 100  30  20  10  20  50
Coeur d'Alene  32  54  31  40  30  42 / 100  70  90  10  20  50
Pullman        33  54  35  42  33  44 / 100  50  50  10  30  70
Lewiston       37  59  38  48  38  48 / 100  50  50  10  40  70
Colville       32  56  29  40  26  39 / 100  70  80  10  10  20
Sandpoint      31  50  29  38  27  38 / 100 100 100  10  20  30
Kellogg        30  45  29  36  30  38 / 100 100 100  20  30  60
Moses Lake     39  64  35  47  33  47 /  30  10  10   0  20  50
Wenatchee      34  59  35  46  36  45 /  50  30  40  10  30  50
Omak           34  60  28  41  30  42 /  70  10  10   0  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 7 AM PST Tuesday for Northern
     Panhandle.

     Wind Advisory from noon Tuesday to midnight PST Tuesday night
     for Lewiston Area.

     High Wind Warning from noon Tuesday to midnight PST Tuesday
     night for Central Panhandle Mountains-Coeur d'Alene Area-
     Idaho Palouse-Lewis and Southern Nez Perce Counties-
     Northern Panhandle.

     Winter Weather Advisory until 10 AM PST Tuesday for Central
     Panhandle Mountains.

WA...Winter Weather Advisory until 7 AM PST Tuesday for East Slopes
     Northern Cascades-Northeast Mountains-Okanogan Highlands.

     Wind Advisory from noon Tuesday to midnight PST Tuesday night
     for Okanogan Highlands-Okanogan Valley.

     High Wind Warning from noon Tuesday to midnight PST Tuesday
     night for Lower Garfield and Asotin Counties-Moses Lake
     Area-Northeast Blue Mountains-Northeast Mountains-Spokane
     Area-Upper Columbia Basin-Washington Palouse-Waterville
     Plateau-Wenatchee Area.

     High Wind Warning from 7 AM Tuesday to midnight PST Tuesday
     night for East Slopes Northern Cascades.

&&
Hazardous weather outlook, Nov 16, 6:12 AM PST, 17 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
612 AM PST MON NOV 16 2015

IDZ002-003-026-027-WAZ031>036-041-043-044-171415-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
612 AM PST MON NOV 16 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A warm front will bring a chance for light snow accumulations
mainly above 2000 feet around the Spokane area, Palouse, Upper
Columbia Basin, Okanogan Valley and Waterville Plateau tonight.
Warming temperatures Tuesday morning are expected to melt the
snow Tuesday.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Tuesday will see the highest impact weather with very strong
winds likely throughout the region. Wind gusts of 50 to 60 mph
with locally stronger gusts are possible. These winds may result
in downed trees and power lines. Travel will also be more
difficult with localized areas of blowing dust.

IDZ001-004-WAZ037-038-171415-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
612 AM PST MON NOV 16 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Moderate snow accumulations are expected Monday night before
warming temperatures Tuesday morning changes snow to rain.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Tuesday will see the highest impact weather with strong winds
likely. The highest wind gusts are expected in the mountains, and
around the Deer Park, Newport, and Athol areas where gusts in
excess of 50 mph are possible. These winds may result in downed
trees and power lines.

Another storm system on Thursday may bring moderate snow
accumulations to the mountains and valleys.

WAZ042-171415-
EAST SLOPES NORTHERN CASCADES-
612 AM PST MON NOV 16 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Another strong but cold storm system is expected tonight which
will likely bring moderate snow accumulations to the valley floors
for the upper end of the Methow Valley and possibly Stehekin.
Light valley accumulations are possible elsewhere.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Very strong winds are likely in the mountains on Tuesday...with
windy conditions expected to develop in the valleys by Tuesday
evening. This may lead to downed trees especially in the
mountains...as well as power outages.

Another storm system on Thursday may bring moderate snow
accumulations to the mountains and valleys.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Idaho Palouse

When
November 17, 12:00 AM PST
Where
Idaho Palouse forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

The mesonet station 2 miles southeast of Viola, Idaho reported a wind gust of 60 mph.

High Wind, Central Panhandle Mountains

When
November 17, 12:00 AM PST
Where
Central Panhandle Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

The mesonet 7 miles northeast of Harvard, Idaho reported a wind gust of 61 mph.

High Wind, Lewis and Southern Nez Perce

When
November 17, 12:00 AM PST
Where
Lewis and Southern Nez Perce forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

The mesonet station 3 mile south southwest of Genesee, Idaho reported a wind gust of 62 mph.

High Wind, Lewis and Southern Nez Perce

When
November 17, 11:00 AM PST to 1:00 PM PST
Where
Lewis and Southern Nez Perce forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

A trained weather spotter reported a wind gust of 60 mph 5 miles north of Mohler, Idaho.

High Wind, Coeur D'Alene Area

When
November 17, 12:00 PM PST to 2:00 PM PST
Where
Coeur D'Alene Area forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A member of broadcast media reported that Kootenai County dispatch reported 10 downed trees and five power lines in Coeur d' Alene, Idaho.

High Wind, Coeur D'Alene Area

When
November 17, 12:00 PM PST to 5:00 PM PST
Where
Coeur D'Alene Area forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A mesonet station 2 miles northwest of Huetter, Idaho reported a wind gust of 67 mph.

High Wind, Northern Panhandle

When
November 17, 12:00 PM PST to 11:00 PM PST
Where
Northern Panhandle forecast zone
Measured
52 kt (60 mph) measured gust
Deaths
0 direct, 1 indirect
Reported by
Mesonet
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The mesonet station at Cocolala, Idaho reported a 60 mph windgust. Additionally the windstorm resulted in an indirect fatality for an elderly man who died from hypothermia in Bonner County.

High Wind, Northern Panhandle

When
November 17, 1:00 PM PST to 7:00 PM PST
Where
Northern Panhandle forecast zone
Measured
101 kt (116 mph) measured gust
Reported by
Mesonet
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A mesonet station 5 miles west of Colburn, Id reported a wind gust of 101mph.

High Wind, Northern Panhandle

When
November 17, 1:00 PM PST to 6:00 PM PST
Where
Northern Panhandle forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A trained spotter reported numerous trees down and power out for numerous customers in Bonners Ferry, Idaho. In addition US95 was shut down earlier due to a downed tree.

High Wind, Central Panhandle Mountains

When
November 17, 1:00 PM PST to 11:00 PM PST
Where
Central Panhandle Mountains forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
RAWS
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

The Magee Peak RAWS 13 miles east southeast from Bayview, Idaho reported a wind gust of 82 mph.

High Wind, Idaho Palouse

When
November 17, 1:00 PM PST to 11:00 PM PST
Where
Idaho Palouse forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

A trained spotter reported roof shingles torn off and tree limbs down 3 miles north northeast of Worley, Idaho.

High Wind, Coeur D'Alene Area

When
November 17, 1:00 PM PST to 11:00 PM PST
Where
Coeur D'Alene Area forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

The mesonet station 7 miles north northwest of Worley, Idaho reported a wind gust of 60 mph.

High Wind, Lewiston Area

When
November 17, 1:00 PM PST to 11:00 PM PST
Where
Lewiston Area forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.327, -116.750 (the zone’s center; the record gives no point)

The mesonet station 2 miles north northeast of Reubens, Idaho reported a wind gust of 58 mph.

High Wind, Lewis and Southern Nez Perce

When
November 17, 2:00 PM PST to 6:00 PM PST
Where
Lewis and Southern Nez Perce forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

The Mission Creek RAWS 4 miles northwest of Winchester, Idaho reported a wind gust of 65 mph.

High Wind, Idaho Palouse

When
November 17, 2:00 PM PST to 7:00 PM PST
Where
Idaho Palouse forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

A member of broadcast media reported a semi blown over on Highway 95 bnetween Plummer and Coeur d' Alene, Idaho on social media.

High Wind, Northern Panhandle

When
November 17, 4:00 PM PST to 6:00 PM PST
Where
Northern Panhandle forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A 22 year old was injured following a tree falling on his car 5 miles south southwest of Spirit Lake, Idaho. It was reported via the sheriff twitter account.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Northern Panhandle2015-11-17MalePermanent StructureIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604301, 604302, 604303, 604286, 604287, 604289, 604295, 604288, 604290, 604293, 604296, 604297, 604300, 604291, 604292, 604299.